Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 16, NWS Las Vegas, NV

July 20, 2009Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 20, 2009, 8:26 PM PDT for Inyo County, California. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2009, 8:26 PM PDT (03:26 UTC)
Expired
Jul 20, 2009, 10:00 PM PDT
In force
94 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 3.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
3657 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 210326
FFWVEF
CAC027-210500-
/O.NEW.KVEF.FF.W.0016.090721T0326Z-090721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
826 PM PDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL INYO COUNTY IN EASTERN CALIFORNIA...
  THIS INCLUDES THE CITY OF FURNACE CREEK...

* UNTIL 1000 PM PDT

* AT 822 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM HEAVY RAINS PRODUCED BY THUNDERSTORMS OVER THE
  WARNED AREA.

  STRONG THUNDERSTORMS HAVE MOVED OVER THE WESTERN PORTION OF
  DEATH VALLEY WITH FLASH FLOODING POSSIBLE ACROSS STATE ROUTE 190
  FROM DEATH VALLEY JUNCTION TO THE BEATTY JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

&&

LAT...LON 3669 11683 3653 11659 3635 11637 3620 11644
      3642 11696

$$

JENSEN
2 follow-up statements
876 
WGUS75 KVEF 210415
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
915 PM PDT MON JUL 20 2009

CAC027-210500-
/O.CON.KVEF.FF.W.0016.000000T0000Z-090721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
915 PM PDT MON JUL 20 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT FOR EAST
CENTRAL INYO COUNTY...

AT 910 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING MODERATE RAIN AND FLASH FLOODING 
OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FURNACE CREEK

THUNDERSTORMS OVER THE AREA HAVE DECREASED BUT ARE CONTINUING TO 
PRODUCE MODERATE RAINFALL RATES. THIS RAIN ALONG WITH PREVIOUS 
RAINFALL WILL ADD TO THE FLASH FLOOD PROBLEMS IN THE AREA. 

TRAVELERS THROUGH THE EAST SIDE OF THE PARK ESPECIALLY STATE ROUTE 
190 ARE URGED TO USE EXTREME CAUTION AS WATER IS LIKELY RUNNING OVER 
THE HIGHWAY IN PLACES BETWEEN DEATH VALLEY JUNCTION AND THE BEATTY
JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3669 11683 3653 11659 3635 11637 3620 11644
      3642 11696

$$

JENSEN
296 
WGUS75 KVEF 210458
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
958 PM PDT MON JUL 20 2009

CAC027-210506-
/O.EXP.KVEF.FF.W.0016.000000T0000Z-090721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
958 PM PDT MON JUL 20 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM PDT FOR EAST
CENTRAL INYO COUNTY...

THE THUNDERSTORMS THAT PRODUCED HEAVY RAIN EAST OF FURNACE CREEK AND 
NORTH OF HIGHWAY 190 HAVE DISSIPATED. 

LAT...LON 3669 11683 3653 11659 3635 11637 3620 11644
      3642 11696

$$

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:30 PM PDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM PDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT MON JUL 20 2009

CORRECTION TO WORDING

.SYNOPSIS...A DISTURBANCE WILL RESULT IN STRONG STORMS ACROSS
SOUTHERN CLARK...EASTERN SAN BERNARDINO...AND MOHAVE COUNTIES
TONIGHT. TUESDAY THROUGH THE REMAINDER OF THE WEEK...MOIST AND
UNSTABLE AIR WILL REMAIN OVER THE REGION...RESULTING IN ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING
HOURS. HIGH TEMPERATURES A FEW DEGREES ABOVE NORMAL CAN BE EXPECTED
EACH DAY.
&&

.SHORT TERM...A LINE OF THUNDERSTORMS CURRENTLY OVER SOUTHERN CLARK
AND CENTRAL MOHAVE COUNTIES WILL CONTINUE TO MOVE SLOWLY TO THE
SOUTH THIS AFTERNOON AND THROUGH THE EVENING AS A MINOR SHORTWAVE
ALOFT KEEPS CONVECTION GOING. THERE IS STILL A SIGNIFICANT AMOUNT OF
POTENTIAL ENERGY FOR STORM DEVELOPMENT ACROSS SOUTHERN
CLARK...EASTERN SAN BERNARDINO...AND MOHAVE COUNTIES...SO EXPECT THE
POTENTIAL FOR SEVERE STORMS AND FLASH FLOODING TO CONTINUE WITH
THESE STORMS. HAVE NOT HAD ANY REPORTS OF SEVERE CRITERIA HAIL SO
FAR TODAY...BUT LAPSE RATES AND MOISTURE ALOFT ARE IDEAL FOR HAIL
GROWTH...SO THIS WILL REMAIN A CONCERN WITH THUNDERSTORMS. TIMING
THE GENERAL MOVEMENT OF THIS CLUSTER OF STORMS HAS THEM
APPROXIMATELY LOCATED AS FAR SOUTH AS PARKER DAM BY ABOUT 10 PM
TONIGHT. TUESDAY...ANOTHER ROUND OF CONVECTION IS EXPECTED....BUT AS
THE MID LEVEL CIRCULATION RECENTERS OVER CENTRAL CALIFORNIA...STORM
MOTION WILL BECOME MORE NORTH/SOUTH OVER THE FORECAST AREA TOMORROW.

.LONG TERM...RIDGING WILL CONTINUE TO BE THE DOMINANT WEATHER
FEATURE THROUGH THE EXTENDED PERIOD. EXISTING MOISTURE TRAPPED UNDER
THE RIDGE WILL BE RECYCLED DAILY AND WILL CONTINUE THE PATTERN OF
AFTERNOON/EVENING THUNDERSTORMS. THE BEST DYNAMICS THROUGH THE
PERIOD APPEAR TO BE OVER THE EASTERN PORTION OF THE CWA RESULTING
IN SLIGHT CHANCE POPS FOR THIS REGION. WITH LITTLE CHANGE EXPECTED
TO HEIGHTS/THICKNESS VALUES...ABOVE NORMAL TEMPERATURES WILL
CONTINUE.
&&

.AVIATION...FOR MCCARRAN...WITH MOST CONVECTION CURRENTLY SOUTH OF
THE LAS VEGAS VALLEY NOW...MAIN IMPACT FROM ANY THUNDERSTORMS SHOULD
BE OUTFLOW BOUNDARIES. OVERNIGHT...WINDS WILL BE RELATIVELY LIGHT
AND OUT OF THE SOUTHWEST. TUESDAY...ANOTHER ROUND OF CONVECTION IS
EXPECTED...AND WITH GENERAL STORM MOTION EXPECTED TO BE
NORTH/SOUTH...ANY THUNDERSTORMS MOVING INTO THE AREA MAY RESULT IN
SIGNIFICANT WIND GUSTS.  ALL APPROACH CORRIDORS ARE EXPECTED TO SEE
ISOLATED TO SCATTERED COVERAGE TOMORROW.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AWAY FROM ANY TSTMS WINDS WILL MAINLY BE DIURNAL IN
DIRECTION THROUGH TONIGHT. SCATTERED TSTMS ARE EXPECTED AGAIN
TOMORROW ACROSS THE AREA WITH THE MAIN THREAT IN AND NEAR STORMS
BEING GUSTY AND ERRATIC WINDS.

&&
.CLIMATE...THROUGH JULY 19TH THE LOW TEMPERATURE AT MCCARRAN
INTERNATIONAL AIRPORT HAS BEEN AT LEAST 80 DEGREES OR BETTER EACH
DAY MAKING IT THE 23RD DAY IN A ROW WITH SUCH A LOW TEMPERATURE
MAKING IT THE SECOND LONGEST STRETCH OF 80 DEGREE OR BETTER LOW
TEMPERATURES ON RECORD. THE RECORD FOR CONSECUTIVE DAYS WITH A LOW
TEMPERATURE OF 80 DEGREES OR BETTER IS A 24 DAY STRETCH THAT STARTED
ON JUNE 29 2007. GIVEN THE CURRENT WEATHER PATTERN THERE IS A VERY
GOOD CHANCE WE COULD BREAK THAT RECORD.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE
CA...NONE.
&&

KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 20, 5:40 AM PDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
540 AM PDT MON JUL 20 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-210700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
540 AM PDT MON JUL 20 2009 /540 AM MST MON JUL 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A DISTURBANCE OVER SOUTHERN NEVADA WILL ENHANCE THUNDERSTORM
DEVELOPMENT ACROSS CLARK...LINCOLN AND MOHAVE COUNTIES THIS
MORNING THROUGH THIS EVENING. THE MAIN HAZARD WITH THESE STORMS
ASIDE FROM LIGHTNING WILL BE GUSTY WINDS OVER 45 MPH. BRIEF HEAVY
RAIN AND SMALL HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE THROUGH THE WEEK
ALLOWING FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT THERE IS A SLIGHT
POSSIBILITY THAT INFORMAL ACTIVATION MAY BE NEEDED IF THUNDERSTORM
COVERAGE RAPIDLY INCREASES. SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Jul 20, 2:47 PM PDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
247 PM PDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     NON-TSTM WND GST 4 ENE BULLHEAD CITY     35.18N 114.50W
07/20/2009  M62 MPH          MOHAVE             AZ   TRAINED SPOTTER

&&

EL
Local storm report, Jul 20, 3:09 PM PDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 PM PDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     NON-TSTM WND GST BULLHEAD CITY AIRPORT   35.16N 114.56W
07/20/2009  M68 MPH          MOHAVE             AZ   AWOS

&&

JH
Local storm report, Jul 20, 3:14 PM PDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 PM PDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND DMG 2 NNE MOHAVE VALLEY     34.97N 114.57W
07/20/2009                   MOHAVE             AZ   TRAINED SPOTTER

            A SPOTTER REPORTED SEVERAL HOMES WITH ROOF TILES BLOWN
            BACKWARDS AND 2 PORCHES WERE BLOWN OVER BETWEEN BULLHEAD
            CITY AND MOHAVE VALLEY.

&&

JH
Local storm report, Jul 20, 7:31 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
731 PM PDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             SSE BEATTY              36.91N 116.76W
07/15/2009  M0.88 INCH       NYE                NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER MEASURED NICKEL SIZED HAIL.

&&

BPIERCE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:22 PM PDTAreal Flood AdvisoryVEFSan Bernardino83 min
Jul 20, 5:52 PM PDTFlash Flood WarningVEFInyo57 min
Jul 20, 5:56 PM PDTAreal Flood AdvisoryVEFSan Bernardino49 min
Jul 20, 6:10 PM PDTFlash Flood WarningVEFInyo, San Bernardino53 min
Jul 20, 6:43 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 20, 7:23 PM PDTSevere Thunderstorm WarningVEFInyo37 min

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.